What is ‘volatile substance misuse’ (VSM)?
VSM is the term used to describe the deliberate inhalation of volatile (toxic) substances for intoxication.
What are volatile substances?
Volatile substances are solvents or other materials which produce a vapour that can be inhaled or sniffed. Many everyday products can be misused as inhalants and sniffed. This is why inhalant misuse can be a difficult problem for communities to tackle.
Common Street names for VSM
Chroming, sniffing, bagging, huffing, spraying, poppers, amyl.
Misusing volatile substances
Volatile substances are consumed either through the nose or mouth by three main methods:
- direct spraying/inhalation from the container.
- soaking a cloth with the and holding over or placing in the mouth.
- pouring or spraying into a bag and inhaling from the bag.
There is no safe level of volatile substance use.
Short term effects of VSM
- loss of control
Long term effects of VSM
- possible risks of irreversible effects including damage to the brain, heart, liver, kidneys and muscles
- there is risk of harm to an unborn child
- risk of impaired fertility
- danger of cumulative effects
- possible cancer causing agents
Signs of volatile substance misuse
- finding unusual amounts of glues, lighter refills or aerosol containers in a person’s possession
- chemical smells on breath or clothing
- paint or other chemical stains on face, hands or clothing
- unexpected or rapid ‘drunken behaviour’
What about withdrawal?
It is possible to become both physically and psychologically dependent on sniffing. In addition to this, many people misusing a volatile substance develop tolerance to the substance. This means it requires more of the substance to achieve the same high.
This means stopping can be difficult and can lead to symptoms like anxiety, depression, loss of appetite, irritation, aggression, dizziness, tremors and nausea. Seek help from a doctor or nurse if coming off sniffing.
What to do in an emergency
If you find someone who is under the influence of a volatile substance and they are experiencing difficulty:
- stay calm
- stay with the person
- ensure they breathing fresh air
- move them away from any danger
- if unconscious place them in the recovery position
- seek immediate medical help
- commence CPR if breathing stops
If you are sniffing, or you know someone who is sniffing and aren’t sure what to do, speak to a doctor, clinic nurse, health worker or contact your local alcohol and drug agency.
Under the NT Volatile Substance Abuse Prevention Act 2005 the police also have the power to assist by:
- removing the offending substances from the individual
- moving the misuser to a safe place
- arranging for further support for a misusers family or significant others
Further information on volatile substance misuse can be obtained from Amity Community Services on 8944 6565.